Kentucky, 2024

Tornado and Hail in Kentucky, April 12, 2024

April 12, 2024 · NWS ILN · 2 events in 2 counties and zones

Showers and a few thunderstorms developed along a cold front that moved through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and a few thunderstorms developed along a cold front that moved through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 12, 2:28 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 12, 2:28 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
328 PM EDT Fri Apr 12 2024

.SYNOPSIS...
Strong winds and a few showers will linger into this evening
in the cool westerly flow behind departing low pressure.
Decreasing winds and clouds can be expected tonight as the low
pushes farther east. High pressure is forecast to provide dry
weather on Saturday. The threat for thunderstorms returns Sunday
as low pressure tracks to the Great Lakes.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A moist cyclonic flow persists behind departing low pressure.
Scattered showers and possibly a thunderstorm will linger for a
few hours into this evening as moisture and instability
gradually drop off. As clouds decrease and allow increased
mixing, west winds may gust close to 40 knots through early
evening, so we will keep the wind advisory that has been issued
through 8pm. Later tonight, winds will diminish below 20 knots,
while skies will become mainly clear ahead of high pressure to
the west. Temperatures will cool off into the low 40s by 6am.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
A ridge of high pressure is forecast to track across the Ohio
Valley. This feature will result in no precipitation and scant
cloud cover Saturday into Saturday night. It will stay rather
breezy with gusts over 20 mph from the northwest on Saturday,
before speeds drop Saturday evening while direction shifts to
southwest ahead of the next wave of low pressure. As this next
low moves toward the Great Lakes later Saturday night, clouds
and winds will increase, and a few showers may occur over far
northern locations.

Temperatures are expected to rebound into the 60s on Saturday
due to insolation and warm advection, with lows Saturday night
in the upper 40s to low 50s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
A filling low is forecast to be approaching the lower Great Lakes
region on Sunday. While this low dives in from the upper midwest, a
theta-e push will occur south of the low over the Ohio Valley on
increasing southerly flow. A chance for showers and thunderstorms
does exist with the surge of warm, moist air. However, a capping
inversion from an EML may inhibit surface-based storms from
occurring. If storms do break through the CAP ahead of a southward
moving cold front Sunday afternoon, they could pose a severe storm
risk as highlighted by SPC day 3 marginal risk. Considering the CAP,
this is severe risk is largely a conditional risk that is contingent
on storms actually occurring. Upcoming CAM guidance should help
provide more guidance on possible storm initiation for
Sunday afternoon. Forecast highs on Sunday are in the middle 70s.

The chance for showers and storms continues into Sunday night and
Monday morning ahead of the southward-moving cold front attached to
the filling low. The cold front is forecast to finally push south of
most of the forecast area by Monday afternoon. Winds turn to the
north behind the front and temperatures are expected to drop into
the 50s by Monday night.

The brief cooldown does not last long as another low is forecast to
form in the central Plains by Tuesday. This low will lift a warm
front through the Ohio Valley on Tuesday leading to a chance for
showers and storms ahead of the front. Warmer temperatures,
increased humidity, and southerly winds persist after FROPA through
Wednesday ahead of a cold front associated with the aforementioned
low. The chance of showers and thunderstorms may increase on
Wednesday when forcing overlaps with instability over the Ohio
Valley. Temperatures may eventually drop back closer to average by
late week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Aviation is being affected by a strong cyclonic flow behind low
pressure to the northeast. Along with IFR ceilings and rain
showers, TAF sites may be impacted by VCTS at CVG and LUK early
in the forecast. Synoptic scale winds may reach close to 40
knots late this afternoon in the tight pressure gradient. VFR
may be attained and showers should end by this evening as drier
air works in. VFR persists Saturday under high pressure, while
winds remain rather strong with gusts over 20 knots.

OUTLOOK...Thunderstorms are possible on Sunday and Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 8 PM EDT this evening for OHZ026-034-035-
     042>046-051>056-060>065-070>074.
KY...None.
IN...Wind Advisory until 8 PM EDT this evening for INZ050-058-059.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...Campbell
AVIATION...Coniglio
Hazardous weather outlook, Apr 12, 9:13 AM EST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1013 AM EDT Fri Apr 12 2024

INZ066-073>075-080-KYZ089>100-OHZ077>082-088-131415-
Franklin-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
1013 AM EDT Fri Apr 12 2024

This Hazardous Weather Outlook is for southeast Indiana, northeast
Kentucky, northern Kentucky, south central Ohio and southwest Ohio.

.DAY ONE...This afternoon and tonight.

Wind gusts of 35 to 40 mph are expected this afternoon into early
evening. In addition, a few thunderstorms will be possible late this
afternoon into this evening, which may contain a few gusts around 50
mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-070>074-131415-
Wayne-Fayette-Union-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Franklin-Licking-Preble-
Montgomery-Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-
Hocking-
1013 AM EDT Fri Apr 12 2024

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Indiana, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 12, 3:41 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Wilmington OH
441 PM EDT Fri Apr 12 2024

INZ059-066-074-OHZ070-071-077-078-122115-
Union IN-Franklin IN-Dearborn IN-Hamilton OH-Clermont OH-Warren OH-
Butler OH-
441 PM EDT Fri Apr 12 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHEASTERN FRANKLIN
COUNTY IN SOUTHEASTERN INDIANA...SOUTHEASTERN UNION COUNTY IN EAST
CENTRAL INDIANA...NORTHEASTERN DEARBORN COUNTY IN SOUTHEASTERN
INDIANA...NORTHERN BOONE COUNTY IN NORTHERN KENTUCKY...HAMILTON...
BUTLER...NORTHERN CLERMONT AND SOUTHWESTERN WARREN COUNTIES IN
SOUTHWESTERN OHIO THROUGH 515 PM EDT...

At 441 PM EDT, strong thunderstorms were located along a line
extending from near Trenton to 6 miles northeast of Brookville,
moving southeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Cincinnati, Hamilton, Middletown, Fairfield, Mason, Oxford, Lebanon,
Forest Park, Sharonville, Monroe, Blue Ash, Loveland, Trenton,
Springdale, Reading, Montgomery, Harrison, North College Hill,
Madeira, and Wyoming.

This includes the following Interstates...
 I-71 in Ohio between mile markers 11 and 29.
 I-74 in Indiana between mile markers 170 and 171.
 I-74 in Ohio between mile markers 0 and 16.
 I-75 in Ohio between mile markers 8 and 31.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3954 8501 3957 8445 3923 8400 3914 8477
TIME...MOT...LOC 2041Z 322DEG 35KT 3953 8448 3950 8494

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Clark
Local storm report, Apr 12, 3:51 PM EST, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
451 PM EDT Fri Apr 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Non-Tstm Wnd Gst 3 SW Kenton             40.61N 83.64W
04/12/2024  M46 MPH          Hardin             OH   AWOS

&&
Special weather statement, Apr 12, 4:13 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wilmington OH
513 PM EDT Fri Apr 12 2024

OHZ071-077>080-122200-
Hamilton OH-Clermont OH-Highland OH-Brown OH-Warren OH-
513 PM EDT Fri Apr 12 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHEASTERN
HAMILTON...SOUTHEASTERN BUTLER...NORTHERN CLERMONT...NORTHWESTERN
BROWN...SOUTHWESTERN WARREN AND WEST CENTRAL HIGHLAND COUNTIES
THROUGH 600 PM EDT...

At 512 PM EDT, strong thunderstorms were located along a line
extending from near Kings Island to Springdale, moving southeast at
40 mph.

HAZARD...Wind gusts up to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Forest Park, Sharonville, Blue Ash, Loveland, Springdale, Reading,
Montgomery, Madeira, Wyoming, Milford, Deer Park, Amelia, Mount Orab,
Mariemont, Williamsburg, Terrace Park, Batavia, Camp Dennison,
Highpoint, and Remington.

This includes the following Interstates...
 I-71 in Ohio between mile markers 10 and 21.
 I-75 in Ohio between mile markers 12 and 16.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3927 8451 3930 8438 3929 8435 3930 8435
      3933 8421 3911 8374 3900 8420
TIME...MOT...LOC 2112Z 310DEG 35KT 3931 8421 3928 8448

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Clark
Special weather statement, Apr 12, 4:30 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Wilmington OH
530 PM EDT Fri Apr 12 2024

KYZ091>093-OHZ077-078-122215-
Boone KY-Kenton KY-Campbell KY-Hamilton OH-Clermont OH-
530 PM EDT Fri Apr 12 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF KENTON...CAMPBELL...
NORTHERN BOONE...CENTRAL HAMILTON AND WEST CENTRAL CLERMONT COUNTIES
THROUGH 615 PM EDT...

At 530 PM EDT, a strong thunderstorm was located over Monfort
Heights, moving southeast at 45 mph.

HAZARD...Wind gusts up to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Cincinnati, Covington, Florence, Independence, Norwood, Erlanger,
Fort Thomas, Newport, North College Hill, Edgewood, Alexandria,
Elsmere, Cheviot, Fort Mitchell, Villa Hills, Highland Heights,
Taylor Mill, Mount Healthy, Bellevue, and Fort Wright.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 8.
 I-74 in Ohio near mile marker 8, and between mile markers 10 and 19.
 I-75 in Kentucky between mile markers 177 and 191.
 I-75 in Ohio between mile markers 0 and 9.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3918 8481 3925 8455 3894 8410 3880 8453
TIME...MOT...LOC 2130Z 311DEG 41KT 3918 8462

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Clark
Special weather statement, Apr 12, 5:00 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wilmington OH
600 PM EDT Fri Apr 12 2024

KYZ097-099-100-OHZ078-079-081-122230-
Mason KY-Lewis KY-Bracken KY-Clermont OH-Adams OH-Brown OH-
600 PM EDT Fri Apr 12 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL MASON...
NORTHEASTERN BRACKEN...NORTHWESTERN LEWIS...SOUTHEASTERN CLERMONT...
SOUTHERN BROWN AND SOUTHWESTERN ADAMS COUNTIES THROUGH 630 PM EDT...

At 559 PM EDT, a strong thunderstorm was located near Felicity,
moving southeast at 50 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Maysville, Georgetown, Washington, West Union, Manchester, Ripley,
Aberdeen, Augusta, Felicity, Decatur, Russellville, Hamersville,
Dover, Higginsport, Germantown, Trinity, Murphysville, Bradysville,
Bentonville, and Point Isabel.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3889 8419 3900 8395 3875 8342 3853 8385
TIME...MOT...LOC 2159Z 313DEG 44KT 3888 8405

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Clark
Special weather statement, Apr 12, 5:01 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Wilmington OH
601 PM EDT Fri Apr 12 2024

KYZ093-096>099-OHZ078-122230-
Pendleton KY-Robertson KY-Mason KY-Campbell KY-Bracken KY-
Clermont OH-
601 PM EDT Fri Apr 12 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL
MASON...ROBERTSON...BRACKEN...SOUTHERN CAMPBELL...NORTHEASTERN
PENDLETON...SOUTHWESTERN CLERMONT AND SOUTHWESTERN BROWN COUNTIES
THROUGH 630 PM EDT...

At 601 PM EDT, a strong thunderstorm was located near New Richmond,
moving southeast at 50 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Maysville, New Richmond, Augusta, Felicity, Brooksville, Mount
Olivet, Mentor, Moscow, Germantown, Neville, California, Chilo, Mount
Auburn, Bradford, Willow Grove, Stonewall, Gubser Mill, Powersville,
Peach Grove, and Ivor.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3851 8407 3888 8441 3897 8422 3881 8405
      3877 8405 3878 8401 3861 8382
TIME...MOT...LOC 2201Z 313DEG 44KT 3889 8430

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Clark

The radar

The Cincinnati radar (KILN), 90 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Boone

When
April 12, 5:26 PM EST to 5:28 PM EST
Where
Boone County, 0.46 mi WNW of Union
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.953, -84.678

Tornado, Mason

When
April 12, 5:41 PM EST to 5:43 PM EST
Where
Mason County, 0.14 mi WSW of Somo to 0.66 mi SE of Somo
Rating
EF1
Path length
0.75 mi
Path width
75 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.599, -83.733

The first and primary visible damage of the tornado occurred at a property just off North Knoweshaw Road, near the intersection of the AA Highway. Here, notable damage occurred to an outbuilding, with a complete collapse of the wall structures. There were several trees that were broken and uprooted on this property as well, but the damage to the outbuilding was just enough to classify this tornado as an EF-1, with wind speeds estimated around 90 mph.

Video footage was captured of this tornado crossing the AA Highway. The only other damage that occurred was at a property just on the south side of the AA Highway after the tornado crossed it. The primary damage here was hardwood trees that were broken. One of the windows was broken at the dwelling on this property as well. After this property, no other damage was reported, but there was insulation and other debris that was thrown across the fields southeast of this property, with the last known debris found at a nearby landfill. No property damage was observed at the landfill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyThe tornado archive for Kentucky, 2024Warnings in Kentucky, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172202, 1172197.